Mum paralysed by ‘hippy crack’ says habit left her unable to play with her son

A young mum left unable to walk after inhaling so-called ‘hippy crack’ now wakes up with her body ‘buzzing from pins and needles’.

Mum-of-one Olivia Golding, 24, said inhaling nitrus oxide (NOS) has ‘ruined her life’ – costing her her job, leaving her unable to play with son Parker, three, and making her totally dependent on her sister to care for her.

She was rushed to Bristol’s Southmead Hospital four weeks ago after waking up and realising she couldn’t move after taking the drug – sold in balloons and known as laughing gas or ‘hippy crack’ – just a handful of times.

Doctors told the former car saleswoman, from Bristol, that by inhaling the deadly nitrous oxide (NOS) gas she has damaged the top of her spinal cord and may never be able to walk properly again – instead relying on a wheelchair to get around.

The mum said: “If anyone out there is considering taking NOS, please, think about your families.

“I know I’ve got to live with the consequences of not being able to walk, but it’s not just me this has happened to, it’s my family too.

“It’ll ruin your life and your family’s lives and it’s a very selfish move.

“I’ve not been out in public since being discharged from hospital because I’m scared.

“I’m scared about crossing the road and scared of not being able to use my wheelchair properly because I have little feeling and control of my arms.

“Taking nitrous oxide attacked the nerves in my body, causing a B12 deficiency and a block in my brain.

“I get pins and needles all the time; constantly; it’s horrible. I’m on four nerve drugs a day to try and stop the sensation.

“I can’t use my limbs properly at all. I’m not paralysed; in my head I know I need to move my limbs, but my brain is not connecting properly to the nerves.

“The drugs ease the pain but not completely; I will wake up in the morning and I feel like my body is buzzing from the pins and needles.

“It’s frustrating and it’s painful. It’s ruined my life.”

As well as relying on a wheelchair to get around, Olivia now uses specially-designed walking aids to help her stand and takes a cocktail of FIVE nerve drugs a day, including a B12 supplement and medication used to treat epilepsy.

Despite leaving hospital last week (August 24), doctors have been unable to say whether she will ever be able to walk properly again.

The mum-of-one, who admits to taking the drug at parties, and more recently, at Wireless Festival in July, was rushed to hospital on August 3 after waking up unable to feel her legs.

Doctors said the effects the drug have had on her nervous system have left her with a condition called Subacute Combined Degeneration of the Spinal Cord, or Lichtheim’s Disease.

Olivia said had she known the consequences of taking NOS, she would never have taken it in the first place.

She said: “NOS is so easily accessible; it’s sold readily in shops, outside nightclubs and at festivals for £5 a balloon!

“A lot of people think it’s like helium but it’s not. The high you get from it lasts ten seconds.

“I can tell you it is not worth that ten second high.

“This whole thing has left me devastated. Yes, it was stupid of me to take it, but I wish I’d known the consequences before I’d done it.

“I will have this condition for life and I don’t know whether I’ll ever be able to walk properly again.”

After being hospitalised Olivia claims she received death threats and negative comments from online trolls who questioned her fitness to be a mother.

And she believes NOS, which is sold in canisters and can be bought online and in shops for as little £12.50 for a packet 24, should be treated the same as Class A drugs like ecstasy and cocaine.

She said: “People have made me out to be a bad mother and I’m not.

“I took NOS for the first time on holiday when I was 17. I took it at a nightclub earlier this year, and I had some at Wireless Festival in July.

“Now people are treating me as if I send my child off to his dad’s to go and get high every weekend; but it’s not like that at all.

“My relationship with Parker is amazing.

“He knows that his mummy can’t walk at the moment and it makes me feel sad when he asks me when I’m going to be able to walk again.

“It’s destroying me that I can’t play with him. While I was in hospital I felt very depressed.

“But he’s my determination to get up, otherwise I would stay in bed all day.

“The dangers of this drug need to be highlighted.

“I want people to see what can actually happen to your body.”

Source: Read Full Article